Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2004, 4:38 PM EDT for Granville County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 4:38 PM EDT (20:38 UTC)
- Expired
- May 19, 2004, 5:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Granville County, NC
The radar
The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
060
WUUS52 KRAH 192038
SVRRAH
NCC077-192115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT WED MAY 19 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 515 PM EDT
* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BEREA...OR ABOUT 7 MILES WEST OF OXFORD...
MOVING SOUTHEAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF
58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
OXFORD...HESTER...
FAIRPORT...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3635 7856 3625 7852 3614 7851 3611 7854
3616 7863 3621 7876 3632 7880 3640 7873
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:11 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 19, 1:11 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 111 PM EDT WED MAY 19 2004 .DISCUSSION... SHORT TERM THROUGH FRIDAY NIGHT...BEST RAIN POTENTIAL FROM SCATTERED DEEP CONVECTION APPEARS TO BE THIS EVENING...BUT MOISTURE AND INSTABILITY WILL BE SUFFICIENT FOR A GENERAL 20-30 PERCENT CHANCE OF AIRMASS LATE DAY SHOWERS/TSTMS THU AND FRI AS WELL. MAIN FOCUS FOR TSTMS THIS EVENING APPEARS TO BE A SHORT WAVE ALOFT CROSSING THE CENTRAL APPALACHIANS THIS AFTERNOON AND EXPECTED TO DRIFT EAST AND SOUTHEAST. AN ASSOCIATED LINE OF TSTMS SHOULD MOVE OFF THE VIRGINIA BLUE RIDGE INTO THE PIEDMONT. OUTFLOW FROM THIS LINE MAY PROPAGATE ADDITIONAL STORMS SOUTHWARD OVER THE PIEDMONT AND COASTAL PLAIN WITH THE THREAT IN THE SOUTHEAST POSSIBLY LASTING TO NEAR MIDNIGHT. AS PREVIOUS...POPS WILL BE IN THE 40 TO 60 PERCENT RANGE. MINIMUMS WILL RANGE FROM ABOUT 63 NW TO 68 SE. THU AND FRI...RIDGING TAKES PLACE ALOFT WITH ASSOCIATED WARMING AND DRYING OF THE UPPER LAYERS AND THIS PATTERN HOLDS THROUGH FRIDAY NIGHT. LAPSE RATES REMAIN CONDITIONALLY UNSTABLE. BUT WITH THE ABSENCE OF BOUNDARIES..LATE DAY DEEP CONVECTION SHOULD REMAIN ISOLATED OR WIDELY SCATTERED BOTH DAYS. UNDER PARTLY TO MOSTLY SUNNY SKIES... 12Z LOW LEVEL THICKNESS RANGING NEAR 1395-1400M THU AND 1403-1408M FRI... TEMPERATURES SHOULD MAX IN THE MID TO UPPER 80S THU AND UPPER 80S TO LOWER 90S FRI. -RFG EXTENDED... SATURDAY THROUGH WEDNESDAY... MID LEVEL RIDGING CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. LEE TROUGH PERSISTS ALSO. THIS WILL RESULT IN GENERALLY WIDELY SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION AS THE AIR MASS WILL REMAIN SOMEWHAT MOIST AND UNSTABLE. A WEAK IMPULSE CROSSES ON SUNDAY AND ANOTHER ONE TUESDAY AND WILL AID IN SLIGHTLY BETTER CHANCES THESE DAYS. A RIDGE BUILDS AGAIN WEDNESDAY. DOWNSLOPE FLOW IN MID/UPPER LEVELS AND LITTLE IN THE WAY OF BOUNDARIES WILL RESULT IN A DRY DAY. TEMPERATURES WILL CONTINUE IN THE GENERAL RANGE OF 85 TO NEAR 90. -RA && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...RFG LONG TERM....RA
Hazardous weather outlook, May 19, 5:45 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT WED MAY 19 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 545 AM EDT WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THE GREATER COVERAGE OF SHOWERS AND STORMS WILL BE OVER THE NORTHEAST QUARTER OF CENTRAL NORTH CAROLINA... MAINLY NORTH AND EAST OF RALEIGH... WITH LESSER COVERAGE SOUTHWEST TOWARD ALBEMARLE AND ROCKINGHAM. AN ISOLATED STORM OR TWO OVER NORTH SECTIONS OF CENTRAL NORTH CAROLINA MAY PRODUCE STRONG WIND GUSTS OR SMALL HAIL... HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... ISOLATED STORMS CAN BE EXPECTED IN THE AFTERNOON AND EARLY EVENING EACH DAY... MAINLY ALONG AND EAST OF INTERSTATE 95. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. GIH
In the hours before
Special weather statement, May 19, 3:47 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 347 PM EDT WED MAY 19 2004 NCZ011-027-028-192015- EDGECOMBE NC-HALIFAX NC-NASH NC- 347 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NORTHERN NASH AND EDGECOMBE COUNTIES THROUGH 415 PM EDT... AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SALEM TO NASHVILLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DORTCHES... ENFIELD...BATTLEBORO...CROWELLS CROSSROADS. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JO
Special weather statement, May 19, 3:58 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 358 PM EDT WED MAY 19 2004 NCZ007-008-192030- GRANVILLE NC-PERSON NC- 358 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON COUNTIES THROUGH 430 PM EDT... AT 358 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF SOUTH BOSTON VIRGINIA TO ROXBORO...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SURL...PEEDS STORE...BEREA. STORMS WILL REACH OXFORD AROUND 430 PM. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAINFALL WITH RAINFALL RATES OVER ONE INCH PER HOUR CAN ALSO BE EXPECTED.
Special weather statement, May 19, 4:26 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 426 PM EDT WED MAY 19 2004 NCZ007>009-021>025-038-039-192200- ALAMANCE NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC- GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT... HILLSBOROUGH...LEXINGTON...OXFORD...RANDLEMAN... ROXBORO AND WINSTON-SALEM 426 PM EDT WED MAY 19 2004 ...SHOWERS AND THUNDERSTORMS TO AFFECT THE LATE AFTERNOON RUSH HOUR... A BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST THROUGH A LARGE SECTION OF THE NORTHERN PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH 6 PM. MOST OF THE SHOWERS AND STORMS WILL OCCUR ALONG AND NORTH OF I-85. THE SHOWERS AND STORMS WILL AFFECT SUCH PLACES AS WINSTON-SALEM... GREENSBORO... OXFORD... HENDERSON... AND BURLINGTON. GUSTY WINDS OF 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE STORMS. THE HEAVY DOWNPOURS WILL REDUCE THE VISIBILITY TO JUST A COUPLE HUNDRED FEET... THUS MOTORISTS WILL TO DRIVE WITH EXTRA CAUTION LATE THIS AFTERNOON. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 36 min |
| May 19, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.